'Beware Vitamin E’ Say Israeli Researchers
Tel Aviv University researchers have disclosed a study that finds longevity for people treated with Vitamin E is several months shorter than those who were untreated. The researchers said the study was the most comprehensive and accurate study of clinical data on Vitamin E use and heart disease to date and warns that indiscriminate use of high-dose Vitamin E supplementation does more harm than good.
“Our new study shows that some people may be harmed by the treatment, whereas others may benefit from it. Now we’re trying to identify groups of people that are most likely to benefit from the effects of Vitamin E,” said co-researcher Dr. Ilya Pinchuk.
“We’ve now concluded that going to the grocery or to a health food store to buy Vitamin E supplements, for the most part, won’t do you good. In some cases it can do harm,” says Dr. Pinchuk. “A doctor wouldn’t prescribe anti-hypertension drugs to the whole population, only to those with low blood pressure. It seems this is true for antioxidants, too. When you give them to everybody, you may be doing more harm than good. Some people may benefit from it, but more may be harmed.”
The researchers evaluated the results of prominent studies measuring the health benefits of Vitamin E and examined data from more than 300,000 subjects in the United States, Europe and Israel. “Our major finding,” says Dr. Pinchuk, “was that the average quality-adjusted life years of Vitamin E- supplemented individuals was 0.30 [years] less than that of untreated people. This, of course, does not mean that everybody consuming Vitamin E shortens their life by almost four months. But on average, the quality-adjusted longevity is lower for vitamin-treated people. This says something significant.”
The researchers defined “the real challenge as being able to identify who is likely to benefit taking Vitamin E.”
Vitamin E has been ballyhooed as a wonder vitamin that can prevent everything from cancer to heart disease, but no medical studies have supported the claims.
Concerns previously have been raised about taking too much Vitamin E, which may lead to side effects such as an increased risk of bleeding, especially for patients taking blood-thinning agents.